Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 28, NWS Jacksonville, FL

October 7, 1996Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Oct 7, 1996, 5:41 PM EDT for Putnam County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 1996, 5:41 PM EDT (21:41 UTC)
Expired
Oct 7, 1996, 6:30 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 072142
TORJAX
FLC107-072230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
541 PM EDT MON OCT 7 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN NORTH FLORIDA
 
   ...PUTNAM COUNTY
 
AT 540 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO BETWEEN WELAKA AND
SATSUMA MOVING NORTHEAST AT 25 MPH AND WILL MOVE INTO SAN MATEO BY 550
PM. THERE HAS BEEN A REPORT OF A TORNADO TOUCHDOWN NEAR THE WELAKA
MOBILE HOME PARK.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
PW/PP
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 3:16 AM EDT, 14 hours 25 minutes earlier.

Area forecast discussion, Oct 7, 3:16 AM EDT, 14 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EDT MON OCT 7 1996

PERIODS OF MDT/HVY CONT TO ADVECT ONSHORE OVR NE FL. DUE TO HEAVY
AMTS OF PCPN PAST FEW DAYS...OUR CWAS ARE GETTING PRETTY SATURATED.
88D INDICATING STEADY FETCH OF PCPN WILL CONT THEREFORE HAVE ISSUED
FFA FOR 5 OF OUR CTYS OVR NE FL.
MORE RAIN ON THE WAY WITH WITH APPCH OF JOSEPHINE. SHOULD SEE SOME
DAYLIGHT BY THE END OF FCST PD...BUT NOT UNTIL THEN.

PRELIM
SSI RR 072/068 076/064 03++7
JAX RR 075/070 079/068 03++7
GNV RR 076/071 080/065 03+96

MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:11 AM EDTFlash Flood WarningJAXBaker, Clay, Duval, Saint Johns6 hr
Oct 7, 2:11 AM EDTFlash Flood WarningJAXNassau6 hr
Oct 7, 6:20 AM EDTFlash Flood WarningJAXBaker, Duval, Nassau6 hr
Oct 7, 6:20 AM EDTFlash Flood WarningJAXClay, Saint Johns6 hr
Oct 7, 12:13 PM EDTFlash Flood WarningJAXBaker, Clay, Duval, Nassau6 hr
Oct 7, 12:13 PM EDTFlash Flood WarningJAXSaint Johns6 hr
Oct 7, 3:06 PM EDTTornado WarningJAXMarion69 min
Oct 7, 4:10 PM EDTTornado WarningJAXPutnam65 min
Oct 7, 4:24 PM EDTTornado WarningJAXMarion36 min
Oct 7, 5:52 PM EDTTornado WarningJAXSaint Johns68 min
Oct 7, 5:58 PM EDTFlash Flood WarningJAXMarion, Putnam3 hr
Oct 7, 6:09 PM EDTTornado WarningJAXFlagler66 min
Oct 7, 6:22 PM EDTFlash Flood WarningJAXDuval, Nassau6 hr
Oct 7, 6:36 PM EDTTornado WarningJAXDuval54 min
Oct 7, 6:57 PM EDTTornado WarningJAXSaint Johns33 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.